Drug-Induced Cognitive Impairment: Delirium and Dementia

As people age, they become more susceptible to delirium and dementia caused by drugs. This is known as drug-induced cognitive impairment, and it is an important syndrome to recognize, because in almost all cases it can be reversed or returned to the pre-drug state (in the case of people whose cognitive impairment was worsened by drugs) by stopping the offending drug.

Both in the hospital and office settings, drug-induced cognitive impairment is often overlooked and attributed to an underlying medical illness or merely to "old age," when it is actually a side-effect of a drug. In many cases, the reason for prescribing the culprit drug is questionable, or the cognitive impairment is related to taking multiple drugs at once.

As discussed in Part I of this series, there are many drugs that cause delirium and dementia (see Box 2 for definitions of delirium and dementia) through their anticholinergic effects. Most of these drugs have important functions other than blocking the neurotransmitter acetylcholine. In addition, there are several other classes of drugs can cause cognitive impairment in susceptible individuals.

Drugs that can cause cognitive impairment

Drug-induced cognitive impairment is most commonly linked to benzodiazepines, opiates, tricyclic antidepressants and anticonvulsants (drugs used to treat and prevent seizures).

View our list of of 136 drugs that cause cognitive impairment in the full version of this article. This is not an exhaustive list, but includes many of the most commonly implicated drugs and ones for which we have the most evidence.

Drugs that can cause cognitive impairment

Benzodiazepines

Benzodiazepines — which include tranquillizers and sleeping pills — have a wide range of effects on the central nervous system. They are commonly used to treat anxiety in the short-term, and also to sedate critically ill patients or those undergoing surgery.

People who take benzodiazepines chronically for anxiety, which is not recommended, can also develop more chronic cognitive impairment. Furthermore, because addiction to benzodiazepines is common, stopping them abruptly can result in a withdrawal syndrome similar to what is seen with alcohol withdrawal, including sweating, agitation, confusion, hallucinations and even seizures.

Patients on benzodiazepines are at greater risk for developing delirium while hospitalized, and when benzodiazepines are used to treat agitation associated with delirium from other causes, they often make it worse.

Sedatives that have similar central nervous system effects as benzodiazepines, such as the commonly used sleep agents zolpidem (AMBIEN), zaleplon (SONATA) and eszopiclone (LUNESTA) can also induce delirium. As with benzodiazepines, stopping these agents abruptly after chronic use can result in a withdrawal syndrome.

 

Box 1. Three Reasons Older People Are More Susceptible to Drug-Induced Delirium and Dementia

1. The body’s ability to clear drugs decreases with age, often because of a normal age-related decrease in kidney and liver function. This results in a greater accumulation of drugs in the body.

2. Older patients are often prescribed multiple drugs at the same time. Due to complicated interactions between different drugs, side effects can become more prominent.

3. Some research suggests that neurotransmitters become naturally imbalanced as people age, increasing the brain’s sensitivity to drugs that have activity in the central nervous system.

Opiates

Opiates, also called narcotics, are a class of highly effective pain medication that act on the opioid receptor in the brain. Opiates can cause delirium and the more chronic cognitive changes seen in dementia.

Like benzodiazipines, chronic use of opiates has been linked to increased tolerance (in which case the patient requires increasing amounts of the medication to achieve the same therapeutic result), and abrupt cessation causes a withdrawal syndrome that includes agitation, sweating, chills, diarrhea, and severe discomfort.

 

View our list of 15 opiates that cause cognitive impairment in the full version of this article.

Tricyclic antidepressants

Tricyclic antidepressants (TCAs) are an older class of antidepressants that are known to cause cognitive impairment. Although TCAs are still used to treat severe depression in some patients, they are also used to treat pain syndromes, especially pain caused by a neuropathy (damaged or diseased nerves). The TCAs with the greatest anticholinergic properties are the ones most strongly linked to cognitive impairment, but even TCAs with weak anticholinergic effects can cause problems with thinking, possibly via other mechanisms.

Selective-serotonin release inhibitors (SSRIs), a newer and more commonly prescribed generation of antidepressants, have not been linked with cognitive impairment. Severe depression itself can be associated with difficulty thinking and concentrating, as well as with more serious consequences. Thus, if you think that your antidepressant may be causing problems with your thinking, it is very important that you consult with your physician to determine if you should stop taking the drug.

 

View our list of tricyclic antidepressants that cause cognitive impairment in the full version of this article.

Others

A few other notable classes of drugs to mention include corticosteroids, fluoroquinolone antibiotics, H2-receptor antagonists, anticonvulsants and drugs used to treat Parkinson’s disease.

Corticosteroids are a type of hormone commonly used to treat severe asthma attacks and to suppress the immune system including the treatment of so-called auto-inmmune diseases such as rheumatoid arthritis, but an excess can cause agitation and even actual psychoses.

Fluoroquinolone antibiotics are increasingly used to treat a variety of infections and have been linked with delirium in elderly patients.

H2-receptor antagonists are an older class of drug used to decrease stomach acid production. They, too, can cause delirium in elderly patients.

There are many different classes of anticonvulsants, which act on brain through different mechanisms. Nearly all of them have been associated with drowsiness and difficulty thinking, some more commonly than others.

 

View our list of 9 corticosteroids, 12 fluoroquinolone antibiotics, 3 H2-antagonists and 17 anticonvulsants that cause cognitive impairment in the full version of this article.

What You Can Do

Because cognitive impairment caused by drugs is so frequently overlooked, it is important that when symptoms of confusion, altered concentration or difficulty thinking occur that you and your physician review any medications you are taking to determine if any of them might be the cause.

Fortunately, if the cause is a medication, your symptoms should go away or become less severe after stopping the drug, even if it takes weeks or months.

 

Box 2. The Difference Between Delirium and Dementia

Delirium is a syndrome of changes in attention perception (i.e., vision and hearing), and thinking that is commonly seen in the hospital setting or during an acute illness. Delirium usually starts abruptly, over the course of hours or a few days, and has a fluctuating course. There are many causes of delirium, but the most common are acute medical illnesses (such as a serious infection) and medications.

Older individuals are the most susceptible to delirium, which can result from problems as simple as constipation or urinary blockage in these patients. Almost all cases of delirium improve when the cause is treated or removed.

Dementia, on the other hand, is a chronic alteration in thinking that beings more insidiously, sometimes progressing over a course of months or years. It is more common the older you get. However, this does not mean that dementia is simply due to "old age."

Alzheimer’s disease is the most common cause of dementia, but other neurologic conditions, including strokes, can cause it. So can drugs which can cause or worsen dementia. Unlike most of the medical causes for dementia, which are irreversible, stopping a drug that has caused dementia can lead to improvement.

 

 

Like what you’ve seen? Become a subscriber

Copyright © 2017 Public Citizen's Health Research Group. All rights reserved. https://www.worstpills.org/